Florida, 2009

Hail and Damaging Wind in Florida, July 17, 2009

July 17, 2009 · NWS MFL · 2 events in 1 county or zone

Hail and high winds affect Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Hail and high winds affect Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 1:18 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT FRI JUL 17 2009

...VERY WARM TEMPERATURES EAST COAST AREAS THIS WEEKEND...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES HAVE DEVELOPED EARLY THIS
AFTERNOON ALONG BOTH COAST...AS THE AFRICAN DUST MOVED INTO THE
SOUTHERN PORTION OF THE CWA EARLY THIS AFTERNOON FROM THE BAHAMA
ISLANDS. THIS HAS HELPED TO KEEP THE SHOWERS AND THUNDERSTORMS
FROM DEVELOPING OVER THE SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON. HOWEVER...SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ALONG THE WEST COAST SEA BREEZE OVER THE WESTERN INTERIOR AREAS OF
THE CWA EARLY THIS AFTERNOON.

THE AFRICAN DUST WILL CONTINUE TO MOVE WEST THROUGH SOUTHERN
PORTION OF THE CWA THIS AFTERNOON AND BE WEST OF THE AREA TONIGHT.
AT THE SAME TIME...THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE
EAST ACROSS THE CWA AS THE EAST COAST SEA BREEZE REMAINS OVER THE
EAST COAST METRO AREAS. SO THE SOUTHERN PORTION OF THE CWA SHOULD
REMAIN MOSTLY DRY THROUGH THIS EVENING...WHILE THE NORTHERN
PORTIONS OF THE CWA SHOULD SEE A FEW THUNDERSTORMS ALONG WITH
SCATTERED SHOWERS. SO HAVE REDUCE THE POPS OVER THE SOUTHERN
PORTION OF THE CWA TO SLIGHT CHANCE AND REMOVE THE THUNDER WORDING
FOR THIS AFTERNOON...WHILE THE NORTHERN PORTIONS OF THE CWA WILL
SEE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON
BEFORE GOING SLIGHT CHANCE THIS EVENING.

HIGH PRESSURE OVER SOUTHERN PORTIONS OF THE CWA WILL ALSO REMAIN
NEARLY STATIONARY TONIGHT THROUGH SATURDAY...BEFORE MOVING
NORTHWARD TO AROUND LAKE OKEECHOBEE SUNDAY EVENING. THIS WILL KEEP
THE LIGHT SOUTH TO SOUTHWEST STEERING FLOW OVER THE CWA THIS
WEEKEND. SO AGAIN THE WEST COAST AREAS WILL SEE SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS INCREASING TO CHANCE CAT OVER THE
INTERIOR AND EASTERN AREAS...WITH HIGHEST POPS AROUND THE LAKE
OKEECHOBEE AND NORTHEAST AREAS EACH DAY.

HIGH TEMPS THIS WEEKEND WILL AGAIN BE IN THE LOWER TO MID 90S OVER
THE WESTERN AREAS TO THE MID 90S OVER THE EASTERN INTERIOR AND
EAST COAST METRO AREAS. THE HIGH TEMPS ON SATURDAY COULD EVEN GET
CLOSE TO RECORD HIGHS AGAIN WHICH ARE:

CITIES     FORECAST HIGHS    RECORD HIGHS
MIA             94            95 - 1983
FLL             93            96 - 1956
PBI             93            98 - 1896
MIAMI BEACH     92            92 - 1985

SO WILL AGAIN MENTION RECORD HIGHS FOR SATURDAY FOR THE BROWARD
AND MIAMI-DADE COUNTIES.

.EXTENDED FORECAST...
THE HIGH WILL CONTINUE TO MOVE NORTH INTO CENTRAL FLORIDA EARLY
NEXT WEEK...AS A TROPICAL WAVE OVER THE CENTRAL ATLANTIC WATERS
CONTINUES TO MOVE WEST TO NORTHWEST TOWARDS SOUTH FLORIDA. THIS
WILL ALLOW FOR DEEPER MOISTURE TO WORK INTO THE AREA...AND ALLOW
FOR THE EASTERN WINDS TO RETURN. HOWEVER...IF THE TROPICAL WAVE
BECOME MORE ORGANIZE...THEN THE STEERING CURRENTS FROM THE LONG
RANGE MODELS SHOW THAT IT COULD GET PUSHED NORTH AND EAST OF THE AREA
FROM A DEVELOPING TROUGH OF LOW PRESSURE IN THE CENTRAL GULF OF
MEXICO. SO AT THIS TIME WILL LEAVE SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTH FLORIDA FOR THE EARLY TO MIDDLE OF NEXT
WEEK, BUT THIS MIGHT NEED TO BE CHANGE IN LATER FORECAST DEPENDING
ON THE POSITION OF THE TROPICAL WAVE OR LOW.

FOR THE LATEST INFORMATION ON THE TROPICAL WAVE...PLEASE SEE THE
TROPICAL WEATHER OUTLOOK FROM THE NATIONAL HURRICANE CENTER.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION THIS WEEKEND
BEFORE GOING TO A SOUTHEAST DIRECTION EARLY NEXT WEEK. THE SPEEDS
WILL REMAIN BELOW 10 KNOTS BEFORE INCREASE TO 10 TO 15 KNOTS EARLY
NEXT WEEK. THIS WILL KEEP THE SEAS BELOW 2 FEET THIS WEEKEND IN
ALL SOUTH FLORIDA WATERS...BEFORE INCREASING TO 2 TO 4 FEET BY
EARLY NEXT WEEK IN THE ATLANTIC WATERS. SO BOATING WEATHER SHOULD
BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS THIS WEEKEND.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THIS WEEKEND INTO EARLY NEXT WEEK. SO NO PROBLEMS WITH THE
FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  93  78  91 / 20 40 30 40
FORT LAUDERDALE  81  93  80  91 / 10 30 20 30
MIAMI            81  94  80  92 / 10 30 20 30
NAPLES           78  91  78  92 / 10 20 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Jul 17, 9:12 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1012 AM EDT FRI JUL 17 2009

FLZ063-066>075-168-172>174-180515-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1012 AM EDT FRI JUL 17 2009

...SCATTERED THUNDERSTORMS DEVELOPING, FOCUSED INTERIOR/ATLANTIC COAST...
...ONE OR TWO STRONG STORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE
EXPECTED ACROSS INTERIOR AND EAST COAST LOCATIONS, WITH ISOLATED
MAINLY LATE MORNING TO EARLY AFTERNOON THUNDERSTORMS POSSIBLE
ALONG THE IMMEDIATE GULF COAST. WESTERLY STEERING FLOW WILL ALLOW
STORMS TO DRIFT SLOWLY TO THE EAST AFTER THEY DEVELOP. THE
GREATEST THREATS FROM THE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES, AND HEAVY RAINFALL. A FEW STRONG STORMS WITH
GUSTY WINDS ARE POSSIBLE ACROSS PALM BEACH COUNTY.

WATERSPOUTS: LIGHT LOW LEVEL WINDS AND A MOIST ENVIRONMENT COULD
LEAD TO A FEW WATERSPOUTS DEVELOPING OVER THE LOCAL WATERS TODAY.

WIND: ONE OR TWO STORMS COULD BECOME STRONG WITH WIND GUSTS OF
40 TO 50 MPH THIS AFTERNOON. SHOULD STRONG STORMS MANAGE TO DEVELOP,
THE MOST LIKELY AREA OF DEVELOPMENT WOULD BE ACROSS PALM BEACH AND
BROWARD COUNTIES.

FLOODING: SLOW MOVING THUNDERSTORMS WILL DROP VERY HEAVY RAINFALL
IN A FEW LOCATIONS THIS AFTERNOON. THIS MAY LEAD TO MINOR URBAN
AND ROADWAY FLOODING AND MINOR FLOODING OF OTHER FLOOD PRONE
AREAS.

TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE
MID 90S OVER THE INTERIOR AND ACROSS THE WESTERN SUBURBS OF THE PALM
BEACH, BROWARD, AND MIAMI-DADE METROPOLITAN AREAS. THESE TEMPS,
COMBINED WITH HIGH HUMIDITY, WILL MAKE IT FEEL AS THOUGH IT IS BETWEEN
100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY, WITH PERHAPS A SLIGHT INCREASE IN ACTIVITY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

DG

In the hours before

Special weather statement, Jul 17, 1:11 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT FRI JUL 17 2009

FLZ071-171845-
INLAND BROWARD COUNTY FL-
211 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS MOVING ACROSS RURAL BROWARD COUNTY...

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 1 MILE SOUTHEAST OF
THE MICCOSUKEE SERVICE PLAZA TO 9 MILES SOUTHEAST OF MICCOSUKEE
SERVICE PLAZA ON ALLIGATOR ALLEY...MOVING NORTHEAST AT 20 MPH.

FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL AFFECT...

WEST BROWARD RECREATION AREA ON ALLIGATOR ALLEY...
INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2626 8066 2616 8057 2603 8055 2599 8085
      2607 8086 2620 8087
TIME...MOT...LOC 1809Z 253DEG 19KT 2615 8080 2609 8076
          2605 8078

DG
Special weather statement, Jul 17, 1:45 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT FRI JUL 17 2009

FLZ067-071-171915-
INLAND PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
245 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHWESTERN RURAL PALM BEACH
COUNTY AND NORTHWESTERN RURAL BROWARD COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF
ROTENBERGER WILDLIFE MANAGEMENT AREA...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL AFFECT...

HOLEY LAND WILDLIFE MANAGEMENT AREA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2651 8060 2632 8046 2619 8082 2642 8088
TIME...MOT...LOC 1844Z 229DEG 9KT 2634 8076

DG
Special weather statement, Jul 17, 2:37 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
337 PM EDT FRI JUL 17 2009

FLZ067-172000-
INLAND PALM BEACH COUNTY FL-
337 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL PALM BEACH COUNTY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF OKEELANTA...MOVING NORTHEAST AT
20 MPH. OTHER THUNDERSTORMS ALSO PERSIST ACROSS CENTRAL PALM BEACH
COUNTY MAINLY OVER THE LOXAHATCHEE WILDLIFE AREA.

THIS STORM WILL AFFECT...

BELLE GLADE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2680 8036 2644 8031 2641 8067 2666 8083
TIME...MOT...LOC 1935Z 247DEG 19KT 2659 8064

KOB

The radar

The Miami radar (KAMX), 85 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Broward

When
July 17, 3:43 PM EST
Where
Broward County, Deerfield Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
26.320, -80.100

The public reported hail the size of pennies.

Thunderstorm Wind, Broward

When
July 17, 7:38 PM EST
Where
Broward County, 5.55 mi WSW of Lauderdale Lakes
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.133, -80.287

Tree branches knocked out of trees at Nob Hill Road and Cleary Blvd. The spotter also recorded 59 MPH winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186248, 186247.